Texas, 2009

High Wind in Texas, May 16, 2009

May 16, 2009 · NWS MAF · 1 event in 1 county or zone

A strong cold front moved through the mountains of west Texas on this day, resulting in a tight surface pressure gradient across the region. The northeast surface winds behind this front were funneled through the Guadalupe Pass, resulting in sustained winds at or above 40 mph for 4 hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front moved through the mountains of west Texas on this day, resulting in a tight surface pressure gradient across the region. The northeast surface winds behind this front were funneled through the Guadalupe Pass, resulting in sustained winds at or above 40 mph for 4 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 4:40 AM MST, 11 minutes earlier.

Area forecast discussion, May 16, 4:40 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM CDT SAT MAY 16 2009

.DISCUSSION...

&&

.AVIATION...
CURRENTLY HAVE SHOWERS OVER WESTERN CWA WITH STORMS TO THE EAST.
EXPECT STORM COVERAGE TO INCREASE TODAY AND HAVE INCLUDED TEMPO
TSRA FOR ALL TAF SITES. A COLD FRONT WORKING INTO THE AREA WILL
BRING A GUSTY NORTHEAST WIND TO THE AREA.

&&

.PREV DISCUSSION... /ISSUED 515 AM CDT SAT MAY 16 2009/

DISCUSSION...
THE MAIN MID TO UPPER LEVEL TROUGH WILL CONTINUE ACROSS THE UPPER
MIDWEST THIS MORNING...WHILE A SHORTWAVE TROUGH THAT RESULTED IN
SCATTERED THUNDERSTORMS OVER SOUTHWEST TEXAS LAST NIGHT PROGRESSES
SLOWLY EASTWARD INTO NORTHWEST/WCENTRAL TEXAS. THIS WILL BE THE
MOST LIKELY PLACE FOR PRECIPITATION CHANCES TODAY. MEANWHILE... A
STRONG COLD FRONT CONTINUES TO ADVANCE SOUTHWARD THIS MORNING AND
HAS ALREADY PASSED THROUGH LUB/S CWA. THE 3 HR PRESSURE RISES
BEHIND THE COLD FRONT ARE BEGINNING TO INCREASE AGAIN ACROSS
EASTERN NEW MEXICO AND INITIAL FROPA IS STILL EXPECTED WITHIN THE
NEXT HOUR OR SO FOR MAF.

POPS REMAIN IN THE CHANCE/SLIGHT CHANCE CATEGORY FOR MOST OF THE CWA
TODAY...BUT ARE LIKELY FROM THE WESTERN LOW ROLLING PLAINS THIS
MORNING INTO THE LOWER TRANS PECOS THIS AFTERNOON. THE HEAVIEST
RAINFALL CAN BE EXPECTED NEAR THESE AREAS AS THE SLOW MOVING MID
TO UPPER SHORTWAVE TROUGH ENHANCES LIFT FURTHERMORE ALONG THE AXIS OF
FRONTOGENETIC FORCING EARLY THIS AFTERNOON. THERE WILL BE SOME
ELEVATED INSTABILITY AVAILABLE AHEAD OF THE FRONT THIS AFTERNOON
WHERE SOME WARMING CAN TAKE PLACE MOSTLY WEST OF THE PECOS RIVER VALLEY
OUTSIDE OF THE CLOUD COVER...BUT WE ARE NOT ANTICIPATING A
MAJOR SEVERE THREAT. HOWEVER...AN ISOLATED SEVERE WIND THREAT
CAN NOT BE RULED OUT NEAR THIS AREA CONSIDERING A DECENT 850 HPA
JET NEAR 35 KT BEHIND THE FRONT. IN ADDITION...THE SURFACE PRESSURE
GRADIENT AND THERMAL GRADIENT ARE ALSO EXPECTED TO BE FAIRLY TIGHT
FROM THE UPPER TRANS PECOS THROUGH THE GUADALUPE MOUNTAINS THIS
AFTERNOON. WINDY SURFACE CONDITIONS CAN BE EXPECTED NEAR THESE AREAS.
FUNNELING OF THE FLOW THROUGH THE GUADALUPE PASS WILL LIKELY INCREASE
WIND SPEEDS OVER THE HIGH WIND THRESHOLD MAINLY THIS AFTERNOON...SO
HWA HAS BEEN UPGRADED TO HWW FROM 12-03Z. WE WERE CONTEMPLATING A
WIND ADVISORY FOR EDDY COUNTY AND THE UPPER TRANS PECOS
REGION...BUT WIND SPEEDS SHOULD STAY JUST BELOW CRITERIA LEVEL AND
WILL LIKELY BE SHORT LIVED IF THEY DO OCCUR.

HIGH TEMPS TODAY MAY BE A LITTLE TRICKY DEPENDING ON HOW MUCH
CLOUD COVER CAN OVERSPREAD THE AREA BEFORE STRONGEST CAA OCCURS.
MADE MINOR ADJUSTMENTS TO PREVIOUS FORECAST. A SLIGHT CHANCE OF SHOWERS
REMAINS POSSIBLE THROUGH LATE TONIGHT AND EARLY TOMORROW MORNING
WITH ISENTROPIC UPGLIDE AND UPSLOPE FLOW DEVELOPING FROM THE
WESTERN LOW ROLLING PLAINS...THROUGH THE TRANS PECOS AND
MOUNTAINOUS TERRAIN OF WEST TEXAS. THIS REMAINING WEAK NATURED
ACTIVITY WILL COME TO AN END NORTH TO SOUTH BY SUNDAY AFTERNOON AS UPPER
RIDGE AXIS BEGINS TO BUILD OVER THE ROCKIES. EXPECT WARMING TREND
TUESDAY AS 850 HPA TEMPS(C) REBOUND INTO THE UPPER TEENS/LOW 20S
EAST TO WEST...WITH HIGHS IN THE UPPER 80S TO MID 90S.

BY WEDNESDAY THE UPPER RIDGE WILL BROADEN AND EXTEND OVER THE
REGION WITH AN UPPER TROUGH OVER CALIFORNIA. THIS TROUGH WILL SLOWLY
MOVE EAST NEARING THE AREA BY FRIDAY. THIS WILL RESULT IN SOMEWHAT
COOLER TEMPERATURES AND MAY HELP TO TRIGGER SOME RAIN. GFS TRIES
TO BRING A FRONT DOWN INTO NORTHERN CWA FRIDAY NIGHT BUT THIS IS
QUICKLY BLOWN NORTHWARD AS SOUTHERLY FLOW TAKES OVER SATURDAY.
THEREFORE CURRENTLY NOT EXPECTING MUCH COOLING WITH THE FRONT.
WENT AHEAD AND ADDED ISOLATED STORMS NORTH FRIDAY NIGHT AS IT
APPEARS ONLY CHANCE OF PRECIP WORTH MENTIONING FROM MID WEEK ON
WILL BE FRIDAY NIGHT ALONG THE FRONT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 16, 2:47 AM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CDT SAT MAY 16 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
447 AM CDT SAT MAY 16 2009 /347 AM MDT SAT MAY 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ACROSS MOST
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. STORMS ARE MOST LIKELY
OVER THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. WHILE SEVERE
WEATHER IS NOT GENERALLY EXPECTED... ONE OR TWO STRONG TO SEVERE
STORMS COULD DEVELOP MAINLY ACROSS THE BIG BEND AND LOWER TRANS
PECOS. DAMAGING WIND WILL BE THE MAIN HAZARD ALTHOUGH LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE. STORM DEVELOPMENT WILL BE POSSIBLE AGAIN
TONIGHT BUT WILL SHIFT SOUTHWARD.

A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE GUADALUPE MOUNTAINS
FOR SUSTAINED WINDS OF 40 MPH OR GREATER WITH GUSTS OF 60 MPH OR
MORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION GENERALLY ALONG
AND SOUTH OF A BIG LAKE TO KENT LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 16, 4:51 AM MST to 5:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174938.